Lactic Acidosis, 2005
What is it?
The term lactic acidosis describes high levels of lactate in the blood. Lactate is a by-product of the breakdown of sugar in the body. Although lactic acidosis is very rare, people who develop it can become dangerously ill, or even die.
Lactic acidosis is one of several conditions possibly caused by damage to mitochondria. Mitochondria (mt) are cellular machines in all human cells involved in the production of energy. MT are unique because they have their own replication enzyme, DNA polymerase gamma.
Damage to mitochondria may result in peripheral neuropathy (tingling and pain in the fingers and toes due to destruction of nerve endings), bone marrow suppression, pancreatitis (inflammation of the pancreas), hepatic steatosis (accumulation of fat in the liver), and myopathy (muscle damage). Other symptoms include fatigue, breathlessness, abdominal pain and weight loss.
Lactic acidosis emerged around the same time as body fat and metabolic changes seen in people on ARV regimens (aka lipodystrophy), and some researchers suggest these conditions may be linked. This has not been proven.
A review of cases in the US found that the average time at which the condition occurred was nine months after HIV therapy was initiated. However, it may occur at any time. The incidence is believed to be less than one in one hundred people per year.
Causes and Risk Factors
Lactic acidosis is a side-effect of the long term use of the reverse transcriptase inhibitor (RTI) class of HIV drugs (AZT, 3TC, d4T, ddI, and abacavir) because reverse transcriptase and polymerase gamma are similar, and what inhibits one can inhibit the other. Thus, the decrease in the amount of mitochondrial DNA (mtDNA) per cell is an indicator of toxicities (seen in various studies, including Gilead 903, Merck EASIER, HIV-NAT, BMS-050, ACTG343, ACTG 5025 and the WIHS cohort, among others). The threshold level of functioning mt is approximately 40%. Below this number, disorders begin to manifest. The most energy-demanding cells, such as neural, muscle and renal cells, are affected first.
Other risk factors include obesity and being a woman. There is also some evidence of a link with advanced HIV and malnutrition.
The drugs most linked with lactic acidosis are d4T and ddI. In the Swiss cohort, they saw a lowering of use of d4T and ddI and a rise in the use of efavirenz between 1999 and 2004, and in the same period saw a lowering of elevated lactate levels (hyperlactatemia) of around 800%.
Other factors identified as significant for developing elevated lactate levels amongst those receiving antiretrovirals: older age, increased waist-hip ratio, high CD4 cell count, liver dysfunction in hepatitis C-negative individuals, and various antiretroviral regimens, including those that contain d4T alone (HR 1.47) or d4T + ddI (HR 3.34), boosted PI (HR 1.4) and double PI regimens (HR 1.64), and efavirenz (HR 1.46). Efavirenz may increase lactate levels by suppressing the lipogenic pathway.
Signs and symptoms
Initial signs of lactic acidosis include general gastrointestinal symptoms such as nausea, vomiting, bloating, abdominal pain and lack of appetite, as well as malaise, and difficulty in breathing. The liver may be swollen and tender (hepatomegaly), and liver enzymes may be abnormally high. Other signs detected on lab tests include low bicarbonate, raised lactate, and deteriorating kidney function.
Mitochondrial disturbances impact organs throughout the body (kidneys, heart, nervous system, eyes, skeletal muscle, digestive tract, pancreas), producing a wide range of symptoms, including: Franconi syndrome, cardiomyopathy, seizures, drooping eyelids, muscle weakness, acid reflux and diabetes.
At present there are no laboratory tests which clearly predict who is at risk of lactic acidosis. A number of tests have been proposed, such as measuring lactate, the ratio of lactate to pyruvate (the normal result of glucose breakdown), monitoring serum bicarbonate anion gap, and measuring liver function.
One problem is that lactate levels may be more reliable if blood is taken from an artery rather than from a vein. Many people would probably not wish to undergo this unpleasant procedure regularly.
Elevated lactate levels are defined as values above 2.4 mmol/L. Severe hyperlactataemia is defined as lactate levels above 5 mmol/L. However, in the recent long term Swiss cohort, there was no positive predictive value between testing results and hyperlactatemia.
Routine monitoring for elevated lactate levels is not cost-effective ($11,268 was spent to detect one severe hyperlactataemic episode at $20/test) and does not adequately predict lactic acidosis, according to a large observational study. The investigators were surprised to find that efavirenz (Sustiva) almost trebled the risk of severe hyperlactataemia, and were unable to adequately explain this finding.
Researchers from University Hospital Zurich sought to investigate whether monitoring for lactate levels is worthwhile by assessing the prevalence of, risk factors for, and clinical outcome of elevated lactate levels and lactic acidosis in 1566 people over 4.5 years. They concluded that it may be sufficient to monitor only those with an elevated risk of lactic acidosis in routine clinical practice, whom they identify as "elderly persons, persons with altered liver function, persons receiving didanosine or stavudine, and persons receiving concomitant therapy for HIV and HCV co-infection."
If there is evidence of lactic acidosis, treatment with RTIs should be stopped immediately. A number of agents have been proposed as treatments for lactic acidosis, including riboflavin and acetyl L-carnitine. It has also been suggested that vitamins C and E, and co-enzyme Q10 may protect against damage to the mitochondria, although this remains speculative.
There was a recent conference on mitochondria and toxicities in Modena, Italy. In one small Irish study presented there, mt toxicities started within two weeks of RTI treatment, continued for 12 weeks after stopping the nukes, and did not normalize for 66 weeks. Another Italian study recently saw an immediate replenishment of mt DNA in CD8s, but not in CD4s, for at least 6 months. Acetyl carnitine and uridine were both reported to have good results in some of the symptoms (peripheral neuropathy and lipid metabolism), but a direct connection to mt restoration was not made.
In women, more lipoaccumulation is seen, as is more lipoaccumulation accompanied by lipoatrophy. Are women more at risk of lactic acidosis? In one British study in 2003, being female carried a 2.5 x risk of lactic acidosis compared to men. In 1999, FDA, through its normal monitoring, found more women than men in reported cases of LA. The following year, a Spanish study saw being male as having a higher risk of hyperlactatemia.
Mitochondrial anomalies have been seen to cross the placenta, and up to 30% of children exposed to RTIs can present with hyperlactatemia.
In a small study from Barcelona reported on at CROI 05 and in Modena, people on lower dose d4T (20-30 mg/day) have less of a rise in their triglyceride counts and less total cholesterol. A Madrid cohort saw more mt DNA depletion in coinfected patients and even more in those taking HCV treatment that included ribavirin.
Two of the first European studies (from the UK and The Netherlands) were based on the idea that mt toxicity is a form of oxidative stress. They then showed that treatment with L-carnitine, thiamine, vitamin B6, hydroxicobalamine, and vitamin C helped stop the mt DNA depletion; glucose intake and RTIs were discontinued. A similar nine-person study in Spain just published confirms that 15 months after the occurrence of systematic hyperlactatemia or lactic acidosis, no recurrences were seen with this treatment.
Despite the attention now placed on mitochondrial toxicity, and the fact that there are some 140 publications on this relatively new disorder, many questions remain unanswered and many issues remain confusing. The link between RTIs and mt toxicity is not 100% defined; lactic acidosis does not always develop in everyone in the same way (say, after 1 year on d4T). Some of it may be genetically predetermined. There are more questions than ever - not only the reliance of tests, but what tests to diagnose or predict, is genetics a factor, do anti-oxidants help, and at what doses, is it all RTIs, and what is the option of not using RTIs?
AIDSmap Treatment and Care, Lactic acidosis/acidaemia, http://www.aidsmap.com/en/docs/0BFBE157-F1FB-40C4-8540-D6692F734438.asp, 07.12.04
AIDSmap Patient information, Lactic acidosis, http://www.aidsmap.com/en/docs/1BABBD4C-F629-4620-B577-4360666CCD3A.asp, 19.07.05
E Bernard, Routine Lactate Monitoring Warranted Only in Those at Risk, Concludes Swiss Study, AIDSmap.org, 8/18/05.
P Braitstein, et al. HCV as an independent risk factor for elevated venous lactate levels following HAART initiation among previously treatment naïve HIV+ individuals in a population-based program. 15th International AIDS Conference, Bangkok, abstr MoPeB3293, 2004.
GJ Moyle, et al. Hyperlactatemia and lactic acidosis during antiretroviral therapy: relevance, reproducibility and possible risk factors. AIDS 16 (10): 1341-1349, 2002.
C Mussini, et al, CD4-monitored treatment interruption increases mtDNA content in cells from HIV+ patients: a prospective study, IAS Pathogenesis, Rio de Janeiro, Brasil, WePe12.4C05.
Primagen, Mitochondrial toxicity assay and Mitochondrial complications detection assay, no date, www.primagen.com
Swiss HIV Cohort Study Group, 1.9.2005, Clinical Infectious Diseases, 41:5, p. 721, 2005.
M Youle, Royal Free Hospital, NATAP, natap.org